Florida, 2024

Lightning Strike in Florida, September 3, 2024

September 3, 2024 · NWS MFL · 1 event in 1 county or zone

As a surface frontal boundary pushed southward through the southeastern United States, winds began to veer south-southeast bringing moist, warm air into South Florida. This supported the development of numerous showers and thunderstorms across the area throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As a surface frontal boundary pushed southward through the southeastern United States, winds began to veer south-southeast bringing moist, warm air into South Florida. This supported the development of numerous showers and thunderstorms across the area throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 3, 1:50 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 3, 1:50 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Miami FL
250 PM EDT Tue Sep 3 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1238 PM EDT Tue Sep 3 2024

A stationary frontal boundary will remain stalled across northern
Florida through the mid-week period, keeping abundant moisture
pooled across the entire state of Florida. From an overall pattern
point of view, South Florida sits underneath a mid-to-upper level
ridge centered over the Caribbean, which is favoring continual deep
moisture advection that becomes trapped south of the front. The
latest ACARS soundings highlight the expected high moisture content
with PWATs between 2.3-2.5 inches. In addition, there is plenty
of instability (generally around 2000 J/kg SBCAPE and 3000 J/kg
MUCAPE) for storms to grow. The 12Z MFL sounding showed highly
similar values as well. Therefore, even with a large high pressure
influence from the ridge, diurnal effects and the aforementioned
parameters in place will lead to another day of numerous showers
and thunderstorms. A steady east-southeast flow will occur
underneath the ridge, favoring the heaviest and strongest storms
towards the Gulf coast and western interior where the strongest
convergence occurs. Between slow storm motions, high rainfall
rates, and saturated grounds, localized flooding will again be a
concern today particularly for poor drainage areas.

Heading into Wednesday, the large scale pattern will remain similar.
The ridge will begin to shift further west and is expected to
strengthen the easterly flow, which should force some of the excess
moisture out of the area and drop PWATs to the 1.8-2.1 inches range.
However, around 2 inches still shows that plenty of moisture will be
leftover and another day of scattered showers and thunderstorms will
occur. The low level easterly flow will once again favor Gulf coast
and western interior areas with chances again for localized flooding
concerns.

Temperatures for today are expected in the upper 80s to around 90
with heat indices expected below advisory levels due to rain and
cloud cover. On Wednesday, temperatures should rise a few degrees
and hit the low 90s across the region. With slightly drier
conditions likely on Wednesday, heat indices could rise to advisory
levels particularly for west coast and interior portions of South
Florida.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 249 PM EDT Tue Sep 3 2024

A mid-level ridge building over the Florida Peninsula will be the
dominant synoptic feature for the end of the week, supporting a
warming and slight drying trend through Friday. A minor intrusion
of Saharan dust during this period will drop PWAT values to around
1.75-2", which will still support scattered to numerous showers
and thunderstorms each day. Moderate southeast flow in the low to
mid-levels will generally lead to a pattern of isolated showers or
storms over the Atlantic waters and East Coast metro in the
morning, becoming scattered and focusing over the interior and
Gulf Coast by the afternoon. Heat will likely be a bigger concern
than the storms during this period, with high temperatures in the
low to mid 90s, and peak heat indices ranging from 105-111 each
day.

Over the weekend and into next week, mid-level troughing will
drop across the Eastern US, kicking the ridge east, out over the
Caribbean. A frontal boundary associated with the trough will push
through the Southeast US, but stall out over North-Central
Florida. This will cool things off a little bit, but keep a moist
airmass pooled over South Florida, supporting elevated rain
chances. Low-level flow still looks like it will be out of the
southeast, with a convective pattern that typically looks like
isolated overnight showers, with scattered to numerous showers and
storms from late morning to afternoon focused over the interior
and Gulf Coast. Temperatures will be a bit more seasonable during
this period, with highs in the upper 80s, and peak heat index
values around 100-105.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM EDT Tue Sep 3 2024

Showers and thunderstorms will increase in coverage this afternoon,
likely focusing more towards KAPF with time. That said, scattered
showers and isolated thunderstorms will still be possible for east
coast terminals all afternoon. Brief flight restrictions are
possible in and around stronger storms. SE winds around 10kts
are expected this afternoon and evening.

&&

.MARINE...
Issued at 1238 PM EDT Tue Sep 3 2024

Moderate east-southeast winds will continue across most of the local
waters through the middle portion of the week. Seas across the
Atlantic waters will remain at 3 feet or less while seas across the
Gulf waters remain at 2 feet or less. Scattered to numerous showers
and thunderstorms will be possible each day. Winds and seas could be
locally higher in and around showers and storms.

&&

.BEACHES...
Issued at 1238 PM EDT Tue Sep 3 2024

There is a moderate risk for rip currents for the Atlantic coast
today with steady onshore flow in place. The rip current risk will
continue to be elevated through most of the week as onshore flow
continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  91  80  91 /  40  60  40  20
West Kendall     78  91  79  92 /  30  60  30  20
Opa-Locka        79  91  80  92 /  40  60  40  20
Homestead        79  90  80  91 /  30  60  40  20
Fort Lauderdale  80  90  80  90 /  40  60  40  20
N Ft Lauderdale  80  91  81  91 /  30  60  40  30
Pembroke Pines   80  93  81  93 /  40  60  40  20
West Palm Beach  79  91  80  91 /  30  60  40  30
Boca Raton       79  91  80  91 /  40  60  40  30
Naples           77  92  78  93 /  50  80  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Redman
LONG TERM....Culver
AVIATION...Redman
Hazardous weather outlook, Sep 3, 2:21 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
321 PM EDT Tue Sep 3 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
041930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
321 PM EDT Tue Sep 3 2024

...Ongoing Scattered To Numerous Thunderstorms...
...Localized Flooding Possible...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered to numerous thunderstorms will continue to
develop throughout the day. The strongest storms could contain strong
wind gusts, frequent lightning, and heavy downpours.

Flooding: Localized flooding will remain possible across the metro
areas of South Florida as multiple rounds of heavy downpours may
occur with stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms will be possible each day this week. Some
storms could become strong with threats of gusty winds and frequent
lightning.

The risk for rip currents will remain elevated for the Atlantic
Coast beaches throughout most of the week as steady onshore flow
persists.

Peak heat index values will remain elevated through late this week,
and may reach advisory level criteria at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 1:30 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Miami FL
230 PM EDT Tue Sep 3 2024

FLZ069-070-031900-
Coastal Collier County FL-Inland Collier County FL-
230 PM EDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of northwestern Collier
County through 300 PM EDT...

At 229 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Vineyards, or near Golden Gate Estates,
moving northwest at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Naples, Golden Gate Estates, Naples Park, Orangetree, Golden Gate,
East Naples, West Toll Gate On Alligator Alley, Vineyards, North
Naples, Lely Resort, Pelican Bay, Corkscrew Swamp Sanctuary, Lely,
and Quail Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2633 8182 2632 8182 2632 8166 2642 8166
      2642 8159 2622 8149 2615 8156 2608 8180
      2609 8180 2624 8182 2629 8183 2629 8182
      2631 8184
TIME...MOT...LOC 1829Z 135DEG 12KT 2624 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AR
Special weather statement, Sep 3, 2:20 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Miami FL
320 PM EDT Tue Sep 3 2024

FLZ070-031945-
Inland Collier County FL-
320 PM EDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of northwestern Collier
County through 345 PM EDT...

At 320 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Big Corkscrew Island, or 10 miles north of
Golden Gate Estates, moving northwest at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Golden Gate Estates, Big Corkscrew Island, Orangetree, Corkscrew
Swamp Sanctuary, and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2632 8166 2642 8166 2642 8157 2649 8156
      2639 8145 2625 8159 2631 8167 2632 8167
TIME...MOT...LOC 1920Z 133DEG 11KT 2637 8161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AR
Special weather statement, Sep 3, 2:40 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Miami FL
340 PM EDT Tue Sep 3 2024

FLZ069-070-032030-
Coastal Collier County FL-Inland Collier County FL-
340 PM EDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of western Collier
County through 430 PM EDT...

At 340 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Copeland, or 12 miles north of Everglades
City, moving northwest at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Golden Gate Estates, Ave Maria, Belle Meade, Marco Island Airport,
Naples Manor, Lely Resort, Copeland, West Toll Gate On Alligator
Alley, Royal Palm Hammock, Lely, South Blocks Golde, Fakahatchee
Strand State Preserve, Picayune Strand State Forest, Port Of The
Island, Intersection I-75 And Everglades Blvd, Miles City, Fiddlers
Creek, Jerome, and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2637 8147 2606 8126 2587 8143 2586 8143
      2587 8145 2587 8146 2588 8146 2588 8147
      2589 8148 2589 8151 2590 8151 2590 8152
      2591 8152 2591 8153 2606 8178
TIME...MOT...LOC 1940Z 129DEG 15KT 2604 8139

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AR
Special weather statement, Sep 3, 3:47 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Miami FL
447 PM EDT Tue Sep 3 2024

FLZ063-066-070-032130-
Hendry FL-Inland Collier County FL-Glades FL-
447 PM EDT Tue Sep 3 2024

...A strong thunderstorm will impact portions of northern Collier,
north central Hendry and southwestern Glades Counties through 530 PM
EDT...

At 447 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Devils Garden, or 7 miles west of Montura,
moving northwest at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Labelle, Montura, Palmdale, Port La Belle, Devils Garden, Ortona, and
Muse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2703 8133 2703 8129 2662 8104 2649 8126
      2683 8152 2698 8156 2703 8156 2703 8134
      2704 8134 2704 8133
TIME...MOT...LOC 2047Z 136DEG 12KT 2667 8121

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AR

The radar

The Miami radar (KAMX), 137 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Collier

When
September 3, 4:07 PM EST
Where
Collier County, 0.93 mi SE of Marco
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
25.960, -81.720

A member of broadcast media reported that lightning struck a home on Marco Island, damaging the attic and leading to a subsequent fire. Time is based on National Lightning Detection Network data which showed several lightning strikes in the immediate area. Damage totals are estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215682.